Jump to content

About sinemet and potential dyskenesia


Merkan
 Share

Recommended Posts

I've been on 200 mg for a couple of years now. From what i have heard there is something that can cause unwanted movements due to the medication in Parkinson patients. I wonder know if this is something that non-Parkinsons sufferers (HPPD-patients that is) can get?

"Visual" is someone who knows a lot about this but i have been bothering him enough. Does anyone knows if this could happen? All i read in my native language is that too much dopa during too long time will cause this but not why. Anyone with knowledge about it or can give me some facts from the amazing internet?

  • Upvote 1
Link to comment
Share on other sites

Studies have been done on healthy rats (non-parkingson's) and they can develop dyskinesia - don't know the dosage though.  The more you take, the greater the risk.  For advanced Parkinson's (high doses) the risk is as much as 50% in 5 years.  Some people have been on it 20 to 30 years without problem and the disease basically stopped advancing.

 

In two weeks it will be my 5 year mark ... so I'll let you know if I start twitching and shaking then :P

 

Because of the possibility, some docs start PD patient on other dopamine agonists in the early states of P.  However, all dopamine altering meds carry risk.  Even anti-dopamine meds (antipsychotic) cause movement problems - - - but it is tardive dyskinesia.

 

Curiously, don't know what happens with long term cocaine or meth ... often people OD instead.

 

 

Researchers are divided in 2 camps about the safety and reason for problems.  The theory pushed is that the 'pulsing' levels that occur [since the med has very short half-life] eventually confuses/mis-trains neurons.  However, statistically, time released versions have a slightly higher risk - which flies in the face of that theory.

 

All meds carry risks, so ideally they should be used at lowest doses.  I also advocate periodic 'washouts' to see where you are.  Also, the brain always adjusts and compensates opposite to 'brain' meds.  Not all meds handle washout well but it is easy with Sinemet as it doesn't 'buildup' like a SSRI does.  But, [disclaimer] I ain't no PhD.

 

 

PS: not a bother at all

Link to comment
Share on other sites

Thanks visual. I also read about a theory that it has to do with l-dopa somehow altering the blood brain barrier but there is no evidence supporting that clam. You are only on 100mg, right? I really need 200, wish i could go on 150. Perhaps if move to a better climate. This darkness and indoors thing isnt working for me.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.